Drugs for type 2 diabetes and clinical obesity – like Ozempic, Wegovy and Mounjaro – are trending on social media as drugs for rapid weight loss.
However, some have reported that the drugs cause an aged appearance, a side effect dubbed “Ozempic face.” One such person is Jennifer Berger, who said The New York Times that she used Mounjaro (tirzepatide) to lose weight following her pregnancy.
Mounjaro, at higher doses, has been shown to be very effective for weight loss similar to Wegovy.
Berger explained that while using the drug – taken weekly by injection in the thigh, stomach or arm – helped him lose 20 pounds. and she loved her results, the 41-year-old said her face was starting to look very skinny.
“I remember looking at myself in the mirror, and it was almost like I didn’t even recognize myself,” she told the outlet. “My body looked great, but my face looked exhausted and old.”
Dr. Oren Tepper, a plastic surgeon based in New York, told the Times that it is common for weight loss to deflate key areas of the face, which can make a person appear older.
“When it comes to facial aging, fat is usually more friend than foe,” he said. “Weight loss may set your biological age back, but it tends to move your facial clock forward.”
RELATED: Are Ozempic and Wegovy Safe? All About Diabetes and Obesity Drugs
RELATED: Remi Bader says she ‘twice the weight back’ after quitting weight-loss drug Ozempic
New York dermatologist Dr. Paul Jarrod Frank coined the term “Ozempic face” to describe this side effect, noting that it’s usually people in their 40s or 50s who worry about sagging resulting from loss. weight. in their face.
“I see him every day in my office,” Frank said. “A 50-year-old patient will come in, and all of a sudden she’s super skinny and needs filler, which she’s never needed before. I look at her and say, ‘How long have you been on Ozempic? And I’m right 100% of the time. It’s the drug of choice these days for the 1%.”
To restore volume to a patient’s face, doctors often perform non-invasive but expensive procedures, such as injections of Radiesse and hyaluronic acid fillers or injections of Sculptra, which stimulate collagen production. Doctors can also restore volume with a facelift or by transferring fat from other parts of the body to the face.